Impact of thyrotropin receptor antibody levels on fetal development in two successive pregnancies in a woman with Graves' Disease
Peer reviewed, Journal article
MetadataShow full item record
Original versionHormone Research in Paediatrics. 2013, 79 39-43. 10.1159/000342644
Background: Treatment with radioiodine for Graves’ disease regularly increases the level of antithyroid antibodies, and transplacental passage of stimulating thyrotropin receptor antibodies (TRAb) may cause fetal hyperthyroidism. Case presentation: A 21-year-old woman with Graves’ disease received radioiodine treatment to avoid use of antithyroid drugs in pregnancy. She became pregnant 4 months later and was euthyroid during pregnancy. In gestational week (GW) 33, she was admitted with an increased fetal heart rate of 176–180 beats/min. Fetal echocardiography indicated cardiac decompensation. The neonate had severe hyperthyroidism (free thyroxine >100 pmol/l, nv 12.0–22.0), cardiac insufficiency, insufficient weight gain, goiter and considerably accelerated skeletal age. In the mother and neonate, TRAb was >40 IU/l (nv <1.0), indicating transplacental passage of stimulating antibodies. After delivery, TRAb remained >40 IU/l in the woman, and 18 months later she underwent total thyroidectomy with subsequent decline in TRAb. In her next pregnancy, TRAb fluctuated between 38 and 17 IU/l, and repeated fetal ultrasound showed no goiter or sign of hyperthyroidism. In cord blood, TRAb was 10.9 IU/l, and the neonate had normal thyroid hormone levels. Conclusion: This case report illustrates the impact of maternal TRAb level for neonatal outcome in two successive pregnancies.